Skip to Main Content

Advertisement

Skip Nav Destination

You Make the Call: What would you recommend for a patient with essential thrombocythemia who has high platelet counts but no history of thrombosis?

September 21, 2022

October 2022

Ayalew Tefferi, MDAyalew Tefferi, MD
Barbara Woodward Lips Professor of Medicine
Mayo Clinic, Division of Hematology
Rochester, Minnesota

 

 


CLINICAL DILEMMA

I have a 22-year-old patient who presented with extreme thrombocytosis (3,000 × 109/L). No mutation was found on testing of the peripheral blood for JAK2, CALR, and MPL mutations, as well as BCR-ABL1 translocations. A myeloid mutation panel showed no other mutations associated with myeloproliferative neoplasm (MPN). A bone marrow biopsy showed MPN, best classified as essential thrombocythemia (ET). The patient has no prior history of thrombosis and no bleeding or acquired von Willebrand syndrome (aVWS) at diagnosis. She is currently being treated with pegylated interferon (PEG-IFN). My question is: should the target platelet count be less than 400 × 109/L or another threshold? Her platelet count is around 500 × 109/L now, and she is tolerating the PEG-IFN well. Should we also give her low-dose aspirin? I found some data that recommended against it in asymptomatic patients who are at a low risk for thrombosis.


EXPERT OPINION

Based on data provided, this patient’s diagnosis is most consistent with triple-negative ET. The driver mutational status suggests a lower thrombosis risk than what it would have been in the presence of a JAK2V617F mutation. According to the revised International Prognostic Score of Thrombosis for ET (IPSET-Thrombosis), the patient belongs to the “very low-risk” category on account of her young age (≤60 years), lack of thrombosis history, and absence of JAK2V617F mutation.1 In addition, the presence of extreme thrombocytosis (platelet count >1,000 × 109/L) might be associated with aVWS and, therefore, risk of bleeding.1 Accordingly, the concern in such patients is more about bleeding than thrombosis.

Taking the above into consideration, I prefer to manage such patients with observation alone in the absence of symptoms that are attributed to an increased platelet count. I also believe that daily aspirin therapy is not inappropriate but also not mandated in the absence of clinically overt bleeding diathesis. The question is whether one should modify such an approach in the occurrence of extreme thrombocytosis. My group at the Mayo Clinic, in collaboration with seasoned MPN experts from Italy, have addressed this issue in multiple recent communications.2-6 The main observations from these studies do not implicate extreme thrombocytosis as a risk factor for thrombosis, and its effect on major bleeding was moderate, even with aspirin therapy. In other words, patients not on therapy did as well as those receiving aspirin alone or in combination with other cytoreductive drugs.

Based on the above information, my current management of low-risk ET with extreme thrombocytosis depends on whether there is evidence for

  • symptoms that can be shown to resolve with cytoreductive therapy,
  • clinically overt bleeding diathesis, with or without associated aVWS, and
  • significant anxiety over living with extreme thrombocytosis.

In the instance of at least one of these factors, it is reasonable to use cytoreductive therapy at the lowest drug dose that will resolve symptoms or provide an adequate level of comfort to the patient. Therefore, in this case, I would like to know whether the patient is symptomatic from the high platelet count, per se, or if her ristocetin cofactor activity, as a measure of aVWS, was less than 20%. If not, there is no hard evidence to support cytoreductive therapy. If the patient or her doctor are not comfortable with observation alone and want to continue cytoreductive therapy, then the target platelet count should be a level that they are comfortable with. The 400 × 109/L threshold indicates an established risk for thrombosis and is not necessarily the target in other circumstances, as discussed above.

References

  1. Tefferi A, Barbui T. Polycythemia vera and essential thrombocythemia: 2021 update on diagnosis, risk-stratification and management. Am J Hematol. 2020;95(12):1599-1613.
  2. Gangat N, Singh A, Szuber N, et al. Site-specific venous thrombosis in essential thrombocythemia: impact on subsequent vascular events and survival [published online, 2022 Jul 27]. J Thromb Haemost. doi: 10.1111/jth.15834.
  3. Gangat N, Szuber N, Jadoon Y, et al. 1.5 million platelet count limit at essential thrombocythemia diagnosis: correlations and relevance to vascular events. Blood Adv. 2022;6(13):3835-3839.
  4. Guglielmelli P, Gangat N, Coltro G, et al. Mutations and thrombosis in essential thrombocythemia. Blood Cancer J. 2021;11:77.
  5. Tefferi A, Szuber N, Pardanani A, et al. Extreme thrombocytosis in low-risk essential thrombocythemia: retrospective review of vascular events and treatment strategies. Am J Hematol. 2021;96(6):e182-e184.
  6. Gangat N, Szuber N, Jawaid T, et al. Young platelet millionaires with essential thrombocythemia. Am J Hematol. 2021;96(4):e93-e95.

NEXT MONTH'S CLINICAL DILEMMA

A 43-year-old male patient is on hydroxyurea 1,500 mg BID as part of his treatment for sickle cell disease. His wife recently became pregnant, and he is now requesting pregnancy termination due to fear of abnormal sperm morphology or teratogenicity resulting from the hydroxyurea. His wife has a normal hemoglobin pattern and is not taking any medications aside from a prenatal vitamin. I didn’t find any reported cases of hydroxyurea causing teratogenicity when used by a male partner, nor did I encounter such a concern during my hematology training. We usually counsel female patients on possible teratogenicity from hydroxyurea and male patients are counseled on low sperm count. However, I found a statement from the drug manufacturer that advised male patients to stop hydroxyurea when trying to conceive. I also found information on possible teratogenicity in animals, though no cases have been identified in humans. What would you advise for this patient?

How would you respond? Email us at ashclinicalnews@hematology.org.


Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.

Advertisement

Connect with us:

CURRENT ISSUE
February 2024

Advertisement

Close Modal

or Create an Account

Close Modal
Close Modal

Advertisement